Facebook Pixel
EmpowHER Guest

How do I get my doctor to see that I am not doing well since she lowered my dosage of Synthroid?

By Anonymous April 23, 2010 - 5:22am
Rate This

I was diagnosed with Hashimoto's in Nov 08. Started out on 50mcgs and responded well for 4 months with NO adverse reactions. Then doctor left practice and NP lowered my meds to 25mcgs and I have declined for the last 15 months, symptoms have worsened and I now have new symptoms to add, yet I cannot convince the NP to put me back on 50mcgs.
I am desperately not well and am unable to function or live a normal life.
I can maintain 98.6 at 50mcgs but on 25mcgs I hover between 96.x and 97.x and feel like crap. I now suffer with edema, plantar fasciitis in both feet, brittle hair, abdominal distention, breathlessness, puffy eyes, dry eyes and skin, thinning hair, palpitations,a heavy feeling in my chest. These are just a few of my symptoms that have either worsened or are newly manifest since my dose was lowered.I have seen several different endocrinologists who have not taken into account the fact I am still suffering with many symptoms since meds dropped from 50 to 25 mcgs.
My TSH levels were still within the normal range even at 50 mcgs.

Add a Comment3 Comments

Hi Michelle

Again, it would help to know what all these doctors gave you as the reason they were not comfortable raised the dose again. What was the concern that they had?

As far as plantar fasciitis, that can be treated with physical therapy. If you see an orthopaedic doctor, they can give that a look, refer you to therapy, and likely get you running again. Sometimes that is a matter of night splints and stretching exercises.

If you can share the reasoning all these doctors gave you for not raising your dose, maybe we can help you understand what to do about it.


April 26, 2010 - 6:39am

My heart checks out fine.I understand there can be problems with higher doses, but the reverse is also true. There can be problems with underdosing as in my case. My original doctor must have had a very good reason for putting me on 50mcgs and since it was working very well for me, why wasn't that considered first? I was not experiencing any symptoms of overdosing at all. none. Yet, the dose is lowered and all the symptoms have come back and new ones are now added to the mix. This does not make sense to me at all. I just want a sound logical answer why I am being kept sick. Even my husband can see how I have degraded. I was told the plantar fasciitis was from running and to quit running. Yet...I have not exercised for months at all. I am too sick. so then how did I get it? According to resources I have found in several places, it is connected to undertreated hypothyroid.
And, if I do have a heart problem, according to what I have found out, that too is indicative of undertreated hypothyroidism. So then, wouldn't it make the most sense to put me back on the dose I was getting well with?

April 23, 2010 - 9:29am

Hi Anonymous

I'm sorry you're so frustrated. You say you've been to several doctors and the NP and none of them will raise the Synthroid dose. Why is that? What reason are they giving you? There are health issues that would require you to be on the lowest possible dose. Do you have any other health issues, such as a heart problem?

If you feel your treatment isn't working for you but multiple doctors are telling you the same thing, you need to understand their reasoning, and see if you agree with their concerns. If you can work with them on it, for instance if there is a concern about your heart, discuss that. The relationship with a health care provider should be a partnership. Sometimes that means changing doctors, sometimes that means realizing they are right and just having to deal with things another way.

We have information on thyroid conditions here: http://www.empowher.com/condition/thyroid-conditions and I found the Synthroid page with dosing concerns: http://www.rxlist.com/synthroid-drug.htm

The fact that several doctors are in agreement that your dose should not be raised makes me wonder what other factors are at work here. If you would like to write again with the reasoning they gave you as to why they did not think the dose should be increased, we could look into it further with you.

April 23, 2010 - 6:56am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Thyroid Conditions

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!